Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Birmingham, AL

February 24, 2012Dallas County, Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 24, 2012, 9:03 AM CST for Dallas County, Lowndes County, Alabama. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2012, 9:03 AM CST (15:03 UTC)
Expired
Feb 24, 2012, 9:45 AM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Dallas County, AL, Lowndes County, AL

What was reported inside it

TimeReportWhereRemark
Feb 24, 9:10 AM CSTHAIL 0.88Collirene, AL
Feb 24, 9:19 AM CSTHAIL 0.75Mosses, AL
Feb 24, 9:25 AM CSTHAIL 1Hayneville, AL
Feb 24, 9:30 AM CSTTSTM WND DMGHayneville, ALSEVERAL LARGE TREES WERE BLOWN DOWN, BLOCKING US HIGHWAY 21. CREWS IN ROUTE TO CLEAR ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 7:48 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS54 KBMX 241503
SVRBMX
ALC047-085-241545-
/O.NEW.KBMX.SV.W.0019.120224T1503Z-120224T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 AM CST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 945 AM CST

* AT 857 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF ACKERVILLE...OR 10 MILES NORTHEAST OF CAMDEN...AND
  MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOSSES...HAYNEVILLE...DALLAS LAKE...BELKNAP...BENTON...
  GORDONVILLE...BEECHWOOD AND WHITE HALL.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 158...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST FRIDAY AFTERNOON
FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3204 8717 3218 8721 3235 8681 3232 8682
      3231 8680 3236 8678 3239 8672 3237 8672
      3235 8668 3240 8665 3240 8662 3237 8661
      3237 8655 3234 8653 3234 8648 3228 8648
      3225 8642 3217 8640 3205 8681
TIME...MOT...LOC 1503Z 251DEG 52KT 3210 8705

$$

56
2 follow-up statements
984 
WWUS54 KBMX 241514
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 AM CST FRI FEB 24 2012

ALC047-085-241545-
/O.CON.KBMX.SV.W.0019.000000T0000Z-120224T1545Z/
DALLAS AL-LOWNDES AL-
914 AM CST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LOWNDES AND SOUTHEASTERN DALLAS COUNTIES UNTIL 945 AM CST...

AT 911 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF BELKNAP...OR 14 MILES WEST OF MOSSES...MOVING EAST AT 60
MPH.

LOCATIONS IMPACTED INCLUDE...
  MOSSES...HAYNEVILLE...GORDONVILLE...BEECHWOOD...WHITE HALL...
  LOWNDESBORO...COLLIRENE AND MANACK.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 158...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3222 8700 3236 8666 3237 8655 3234 8653
      3234 8648 3230 8649 3229 8649 3227 8648
      3225 8642 3217 8640 3205 8681 3205 8698
TIME...MOT...LOC 1514Z 251DEG 52KT 3214 8687

$$

56
938 
WWUS54 KBMX 241529
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 AM CST FRI FEB 24 2012

ALC047-241538-
/O.CAN.KBMX.SV.W.0019.000000T0000Z-120224T1545Z/
DALLAS AL-
929 AM CST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3205 8682 3222 8682 3223 8681 3224 8682
      3227 8683 3233 8667 3234 8648 3230 8649
      3227 8648 3225 8642 3218 8640 3214 8648
TIME...MOT...LOC 1528Z 259DEG 53KT 3219 8658

$$

ALC085-241545-
/O.CON.KBMX.SV.W.0019.000000T0000Z-120224T1545Z/
LOWNDES AL-
929 AM CST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
LOWNDES COUNTY UNTIL 945 AM CST...

AT 925 AM CST...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING NICKEL TO PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR 
MOSSES...MOVING EAST AT 60 MPH. THIS STORM HAS THE POTENTIAL TO 
PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS.

LOCATIONS IMPACTED INCLUDE...
  MANACK.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBER 158...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3205 8682 3222 8682 3223 8681 3224 8682
      3227 8683 3233 8667 3234 8648 3230 8649
      3227 8648 3225 8642 3218 8640 3214 8648
TIME...MOT...LOC 1528Z 259DEG 53KT 3219 8658

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 6:12 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 24, 6:12 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CST FRI FEB 24 2012

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

ACTIVE AND PROGRESSIVE WEATHER PATTERN TO CONTINUE ACROSS THE
SOUTHEASTERN STATES IN GENERAL...AND CENTRAL ALABAMA IN
PARTICULAR...OVER THE NEXT 7 DAYS. COLD FRONT CURRENTLY PUSHING
INTO OUR NORTHWEST COUNTIES WAS FINALLY ABLE TO HELP DEVELOP SOME
SHOWERS AND THUNDERSTORMS ALONG IT IN MISSISSIPPI EARLY THIS
MORNING. SURFACE DEW POINTS HAVE RECOVERED FROM THURSDAY'S DIURNAL
MINIMUM...AND WEAK IMPULSES IN THE UPPER FLOW APPROACHING THE
FRONTAL LOCATION ARE FINALLY STARTING TO (AT LEAST MARGINALLY) OVERCOME
THE CAPPING THAT HAD (UP UNTIL NOW) SUPPRESSED CONVECTIVE
DEVELOPMENT. WILL HAVE TO WATCH THESE CONVECTIVE DEVELOPMENTS
CLOSELY THROUGH THE MORNING HOURS. OTHERWISE...MESOSCALE ITEMS
MENTIONED IN LAST NIGHT'S DISCUSSION STILL APPLY.

THE ENTIRE FORECAST AREA SHOULD ULTIMATELY BE FREE FROM RAIN...IF
NOT BY NOON THEN NOT TOO LONG AFTER NOON. COLD ADVECTION WILL INITIALLY
BRING FALLING TEMPERATURES IN THE NORTHWEST...WHICH SHOULD LEVEL
OFF OR RISE SLOWLY BACK UP INTO THE MID/UPPER 50S IN THE
AFTERNOON. THERE WILL LIKELY BE A PRONOUNCED GRADIENT IN HIGH
TEMPS TODAY ACROSS THE AREA...DEFINED BY THE FRONTAL POSITION.

DRIER AND COOLER AIR CONTINUES TO PUSH IN FROM THE NORTH TONIGHT
AND SATURDAY. BY SUNDAY MORNING...THE SURFACE HIGH IS ALREADY WELL
TO OUR NORTHEAST...AS THE UPPER LEVEL LOW CURRENTLY IN NORTHERN
MEXICO APPROACHES. THE PASSAGE OF THE UPPER LOW WILL BRING SOME
SMALL RISK OF OVERRUNNING RAIN TO THE SOUTH PART OF OUR AREA. THE
LOW LEVEL AIR MASS WILL STILL BE QUITE DRY AT THAT TIME
HOWEVER...AND ANY RAIN THAT DOES MAKE IT DOWN TO THE GROUND IS
BOUND TO BE SPOTTY AND OF VERY LIGHT INTENSITY.

IN THE WAKE OF THAT UPPER LOW...THE MODELS ARE IN GENERAL
AGREEMENT IN DEVELOPING A LARGE SCALE TROUGH IN THE WESTERN
STATES...WHICH HELPS BUILD SOME RIDGING DOWNSTREAM FROM IT IN THE
EASTERN PART OF THE COUNTRY. THIS WILL AT LEAST HELP KEEP
CONDITIONS ON THE MILD SIDE. THE UPPER LEVEL TROUGH IS FORECAST TO
MOVE ACROSS THE MIDDLE PART OF THE COUNTRY AND INTO THE GREAT
LAKES REGION BY THE MIDDLE OF NEXT WEEK. WHILE THE LONG RANGE
MODELS DIFFER ON THE DETAILS...THE GFS...ECMWF...AND GEM DO
GENERALLY AGREE IN HAVING A HIGH IMPACT STORM SYSTEM AFFECTING
THE UPPER MIDWEST AND GREAT LAKES...WITH AN ASSOCIATED COLD FRONT
PUSHING THROUGH THE MID SOUTH AND SOUTHEAST WEDNESDAY-ISH. GIVEN
THE TIME OF YEAR...AND THE FORECASTS OF INSTABILITY AND SHEAR
PROVIDED BY THE MODELS...WILL INTRODUCE A LOW CONFIDENCE MENTION
OF A SEVERE STORM/TORNADO THREAT IN THE HWO FOR WEDNESDAY.

/61/

.AVIATION...
12Z TAF DISCUSSION.

A COLD FRONT WILL PROGRESS THROUGH ALABAMA TODAY. SOUTHERLY WINDS
WILL VEER AROUND TO NORTHWESTERLY AS THE FRONT PASSES. EXPECT THE
BEST CHANCE FOR THUNDERSTORMS... AND LOWERED VIS/CIGS... WILL BE FOR
KMGM AND KTOI THROUGH THE LATE MORNING HOURS SINCE BEST
INSTABILITY IS LOCATED THERE. -SHRA AND VCSH WILL BE LIKELY
ELSEWHERE BEFORE THE FRONT PASSES.

CLOUDS SHOULD CLEAR BEHIND THE FRONT BY THIS AFTERNOON... AND VFR
CONDITIONS EXPECTED THEREAFTER.

77/GLEASON

.FIRE WEATHER...

WITH LOWER DEWPOINTS RETURNING TO THE AREA...AFTERNOON RELATIVE
HUMIDITIES MAY REACH CRITICAL FIRE WEATHER LEVELS ON SATURDAY. IF
CONFIDENCE INCREASES IN LATER FORECASTS...THEN FIRE WEATHER
WATCHES/RED FLAG WARNINGS MAY BE NEEDED.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  32  53  35  56 /  40   0   0  10  10
ANNISTON    66  34  52  37  56 /  60   0   0  10  10
BIRMINGHAM  66  34  53  39  57 /  40   0   0  10  10
TUSCALOOSA  66  35  56  40  60 /  40   0   0  10  10
CALERA      67  36  54  40  58 /  60   0   0  10  10
AUBURN      68  37  54  40  55 /  80  10   0  10  20
MONTGOMERY  70  39  56  43  59 /  80  10   0  10  20
TROY        70  39  56  41  57 /  80  10   0  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 24, 5:53 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CST FRI FEB 24 2012

ALZ011>015-017>050-251200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
553 AM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL
ALABAMA ALONG AND AHEAD OF AN ADVANCING COLD FRONT THROUGH NOON
TODAY. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND
HAIL... BUT ISOLATED TORNADOES REMAIN POSSIBLE.

THE THREAT WILL BE HIGHEST ACROSS AN AREA ALONG AND SOUTH OF A
LINE FROM SELMA TO MONTGOMERY TO AUBURN. ANY STORMS THAT FORM IN
THIS AREA WILL HAVE THE BEST CHANCE TO BECOME SEVERE THROUGH NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DRIER AIR WILL FILTER INTO CENTRAL ALABAMA THIS WEEKEND... RESULTING
IN LOW RELATIVE HUMIDITY VALUES. THIS COULD RESULT IN A HIGH FIRE
DANGER SATURDAY AFTERNOON.

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
WEDNESDAY... BRINGING WITH IT A THREAT FOR DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH NOON TODAY.

In the hours before

Local storm report, Feb 24, 8:27 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     LANETT                  32.87N 85.21W
02/24/2012                   CHAMBERS           AL   PUBLIC

            SEVERAL PINE TREES WERE SNAPPED AND ONE UTILITY BUILDING
            WAS OVERTURNED IN THE CITY OF LANETT.

&&

JTALLEY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:36 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Tallapoosa3 hr
Feb 24, 7:48 AM CSTSevere Thunderstorm WarningBMXChambers10 min
Feb 24, 9:08 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery, Tallapoosa3 hr
Feb 24, 9:32 AM CSTSevere Thunderstorm WarningBMXBullock, Lowndes, Macon, Montgomery28 min
Feb 24, 9:45 AM CSTSevere Thunderstorm WarningBMXDallas45 min
Feb 24, 9:50 AM CSTSpecial Weather StatementBMXChambers, Tallapoosa55 min
Feb 24, 9:53 AM CSTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery37 min
Feb 24, 10:14 AM CSTSevere Thunderstorm WarningBMXAutauga, Dallas31 min
Feb 24, 10:18 AM CSTSpecial Weather StatementBMXMacon42 min
Feb 24, 10:34 AM CSTTornado WarningBMXPike31 min
Feb 24, 10:39 AM CSTSpecial Weather StatementBMXElmore36 min
Feb 24, 10:59 AM CSTSpecial Weather StatementBMXTallapoosa31 min
Feb 24, 11:01 AM CSTTornado WarningBMXBarbour, Bullock20 min
Feb 24, 11:17 AM CSTSpecial Weather StatementBMXRandolph28 min
Feb 24, 11:23 AM CSTSpecial Weather StatementBMXBarbour52 min
Feb 24, 2:44 PM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.